Illinois, 2005

Flooding in Illinois, January 7 to 18, 2005

January 7 to 18, 2005 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Mississippi River occurred. Residents of a mobile home park in Thebes moved campers and trailers about two blocks further away from the water.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Mississippi River occurred. Residents of a mobile home park in Thebes moved campers and trailers about two blocks further away from the water. At Thebes, where flood stage is 33 feet, the river crested at 35.63 feet on the 16th. This resulted in flooding of bottomland and surrounding low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 7, 9:52 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 7, 9:52 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
952 AM CST FRI JAN 7 2005

.UPDATE...

AT MID MORNING...FREEZING LINE WAS FROM JUST EAST OF POPLAR
BLUFF...TO JUST NORTH OF PADUCAH TO NEAR EVANSVILLE INDIANA. THE
LEADING EDGE OF PRECIPITATION WAS CROSSING THE KENTUCKY /
TENNESSEE...AND MISSOURI / ARKANSAS STATE LINES. CALLS TO FULTON
COUNTY KY...FT. CAMPBELL KY AND CALLOWAY COUNTY KY...REVEALED ONLY
RAIN WAS FALLING AT THESE LOCATIONS. THE PRECIPITATION ENCOUNTERING
VERY DRY LOW LEVEL AIR...BUT WITH TIME IT WILL CONTINUE TO OVERCOME
THIS HINDRANCE...AS LOW LEVEL WARM AND MOIST ADVECTION CONTINUES
THIS MORNING AND EARLY AFTERNOON. UPDATED THE GRIDS AND ZONES TO
REMOVE THE FREEZING RAIN POSSIBILITY...AS TEMPERATURES CONTINUE TO
CREEP UP. THERE MAY BE A LITTLE SLEET AT ONSET. MAY EVEN BE A COUPLE
OF MINUTES OF FLURRIES AT ONSET DUE TO DIABATIC PROCESSES.
HOWEVER...OVERALL...THIS IS ESSENTIALLY A COLD RAIN EVENT. THE ZONES
READ RAIN OR RAIN LIKELY TODAY...WITH POSSIBLY A BRIEF PERIOD OF
SLEET AT ONSET FOR THIS MORNING OR EARLY AFTERNOON ONLY. GOING MAX
TEMP FORECAST LOOKS GOOD. ONCE THE PRECIP STARTS...THAT WILL MUTE
ANY RISE IN THE MERCURY. GENERALLY LOOKING AT 35 TO 40 AREA WIDE.

.315 AM DISCUSSION...

PRIMARY FORECAST CHALLENGE IS THE VERY NEAR TERM...AND WHETHER
INCOMING PRECIPITATION THIS MORNING WILL FALL INTO SUB FREEZING
BOUNDARY LAYER AND CREATE ICING PROBLEMS. THE GFS/UKMET MODELS
PERHAPS HAVE THE BEST OVERALL HANDLE ON THE ONGOING RADAR MOSAIC AND
MRH PROFILE...BUT THE ETA/META AND NGM ARE NOT TOO DISSIMILAR. HAND
EXTRAPOLATION PUSHES NORTHERN EDGE OF RAIN SHIELD TO OUR SOUTHERN
BORDER COUNTIES BY 13-14Z. CURRENT OBSERVATIONS ARE A LITTLE ABOVE
MOS IN THE SOUTH...BUT SHOULD STILL BE AT OR JUST BELOW FREEZING AT
13-14Z. THEN THE PRECIPITATION RAPIDLY EXPANDS NORTHWARD THROUGH
18Z...WHEN TEMPERATURES JUST ABOUT EVERYWHERE WILL HAVE CLIMBED BACK
ABOVE FREEZING. HAVE THEREFORE PICKED UP WHERE EVENING SHIFT LEFT
OFF AND INCLUDED A BRIEF MENTION OF ZR--/IP- ON THE BEGINNING OF
THIS MAINLY RAIN EVENT...RESTRICTING ITS MENTION TO EARLY THIS
MORNING. EVEN WITH LIGHT ZR WE ANTICIPATE THERE SHOULD NOT BE
WIDESPREAD HAZARDOUS CONDITIONS DUE TO GROUND TEMPS IN THE 50S AND
THE SHORT-LIVED EXPECTATION...AND THE FACT THAT IT WILL BE
IMMEDIATELY FOLLOWED BY A STEADY PERIOD OF RAIN. PLUS WE NOTE ALL
MODELS KEEP 925 MB CONDENSATION PRESSURE DEFICITS ABOVE 20 MB OR
EVEN 30 MB UNTIL 18Z...IMPLYING THE LIGHT AND WHAT SHOULD BE
INSIGNIFICANT NATURE OF ANY POSSIBLE FREEZING PCPN THIS MORNING.

AFTER THAT THE REMAINDER OF THE FORECAST REMAINS RELATIVELY
UNCHANGED. THE RAIN SHIELD MOVES NORTH AND EAST WITH THE LOW AND IS
EFFECTIVELY OUT OF THE AREA BY 09Z. AFTER A DRY WEEKEND...WE ARE
STILL LOOKING AT A RATHER UNSETTLED/WET PATTERN SETTING UP FOR NEXT
WORKWEEK.

MOS TEMPS ARE STARTING TO LEVEL OUT WITH OUR FORECAST TEMPS AND SO
WE ARE BASICALLY IN THE BALLPARK OF MODEL GUIDANCE THRU THE PACKAGE
WITH MINOR TWEAKING PER THE USUAL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jan 7, 4:02 AM CST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CST FRI JAN 7 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-081100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
402 AM CST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

RAIN MAY BEGIN AS A PERIOD OF LIGHT FREEZING RAIN OR SLEET IN SOME
LOCALES WHERE TEMPERATURES ARE ABOVE FREEZING EARLY THIS MORNING.
HOWEVER...ANY FREEZING PRECIPITATION THAT FALLS WILL BE LIGHT...AND
WILL CHANGE TO ALL RAIN BY THIS AFTERNOON...WHEN TEMPERATURES CLIMB
BACK ABOVE FREEZING. THEREFORE NO WIDESPREAD SIGNIFICANT ICING IS
EXPECTED.

RIVER FLOODING CONTINUES. PLEASE REFER TO THE LATEST FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILED FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY AREA RIVERS WILL BE IN OR NEAR FLOOD. ADDITIONAL FORECASTED
RAINFALL MAY FURTHER HEIGHTEN FLOOD CONCERNS. PLEASE REFER TO THE
LATEST FLOOD WARNINGS...STATEMENTS...AND FORECASTS FOR MORE DETAILED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...ANY REPORTS OF
FREEZING PRECIPITATION THIS MORNING...AND ITS EFFECT ON AREA
ROADWAYS...WOULD BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
January 7, 1:00 PM CST to January 18, 3:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Jackson

When
January 7, 1:00 PM CST to January 18, 3:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flood, Union

When
January 7, 1:00 PM CST to January 18, 3:00 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438582, 5438583, 5438584.